Alert archive / Tennessee / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 154, NWS Morristown, TN

August 20, 2014Loudon County, Roane County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Aug 20, 2014, 1:48 PM EDT for Loudon County, Roane County, Tennessee. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 20, 2014, 1:48 PM EDT (17:48 UTC)
Expired
Aug 20, 2014, 2:30 PM EDT
In force
42 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon

Counties Loudon County, TN, Roane County, TN

The radar

The Knoxville radar (KMRX), 101 km from the middle of the area, began a volume at 17:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 5.8 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2014-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3056 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2014-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3056 J/kg
Mixed-layer CIN
-59 J/kg
Mixed-layer LCL
822 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
-8 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 1:41 PM EDT, 7 minutes earlier.

Area forecast discussion, Aug 20, 1:41 PM EDT, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
141 PM EDT WED AUG 20 2014

.AVIATION...AN UNSTABLE ATMOSPHERE WILL LEAD TO ISOLATED TO
SCATTERED CONVECTION THROUGH EARLY EVENING. ONLY INCLUDED VCTS IN
TAFS DUE TO RANDOM NATURE OF STORMS. ALL SITES SHOULD REMAIN VFR
UNLESS A STORM PASSES OVER THE TERMINAL WHICH MAY RESULT IN BRIEF
MVFR CONDITIONS. A FEW STORMS COULD BECOME STRONG TO SEVERE WITH THE
MAIN THREAT BEING DAMAGING WINDS. TRI WILL ALSO FLIRT WITH MVFR
CONDITIONS AGAIN LATE TONIGHT THROUGH EARLY MORNING AS FOG IS
EXPECTED TO DEVELOP. THEN...MORE SHOWERS AND STORMS MOVE INTO TRI
AROUND 13Z TOMORROW MORNING LASTING THROUGH THE END OF THE PERIOD.

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&
Hazardous weather outlook, Aug 20, 3:30 AM EDT, 10 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
330 AM EDT WED AUG 20 2014

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-210730-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
330 AM EDT WED AUG 20 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT...

ISOLATED TO SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP MAINLY
DURING THE HEAT OF THE AFTERNOON...DRIFTING SLOWLY SOUTHEAST AT 10
TO 15 MPH. THE THUNDERSTORMS SHOULD DISSIPATE BEFORE MIDNIGHT...AND
ONLY A STRAY STRONG STORM IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

AN ACTIVE WEATHER PATTERN IS EXPECTED TO LINGER OVER THE REGION.
UPPER LEVEL DISTURBANCES ORIGINATING AROUND THE GREAT LAKES ARE
EXPECTED TO TRACK SOUTHEAST...AND BRING THE POSSIBILITY OF STRONG
STORMS TO PORTIONS OF THE AREA...MAINLY SOUTHWESTERN VIRGINIA AND
NORTHEAST TENNESSEE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME...DUE TO THE
ISOLATED NATURE OF THE POSSIBLE THREATS.

In the hours before

Special weather statement, Aug 20, 1:33 PM EDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
133 PM EDT WED AUG 20 2014

TNZ035-067>069-201815-
ROANE TN-KNOX TN-MORGAN TN-LOUDON TN-
133 PM EDT WED AUG 20 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN KNOX...NORTHEASTERN
ROANE...SOUTHEASTERN MORGAN AND NORTHERN LOUDON COUNTIES UNTIL 215 PM
EDT...

AT 131 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES NORTH OF KINGSTON...MOVING SOUTH AT 10 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
OAK RIDGE...KINGSTON...MIDTOWN...HARRIMAN...OAKDALE...DEARMOND...
BRADBURY AND PETROS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO
URBAN OR SMALL STREAM FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3604 8462 3610 8442 3588 8425 3578 8456
TIME...MOT...LOC 1731Z 338DEG 7KT 3600 8449

TD

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 1:33 PM EDTSpecial Weather StatementMRXRoane42 min
Aug 20, 2:13 PM EDTSpecial Weather StatementMRXAnderson47 min
Aug 20, 2:27 PM EDTSevere Thunderstorm WarningMRXLoudon, McMinn, Monroe, Morgan, Roane48 min
Aug 20, 2:56 PM EDTSpecial Weather StatementMRXKnox49 min
Aug 20, 3:02 PM EDTTornado WarningMRXLoudon, McMinn, Monroe43 min
Aug 20, 3:31 PM EDTTornado WarningMRXMcMinn, Monroe44 min
Aug 20, 3:48 PM EDTSpecial Weather StatementMRXGrainger, Hamblen, Jefferson42 min
Aug 20, 3:56 PM EDTSevere Thunderstorm WarningMRXMcMinn, Monroe, Polk49 min
Aug 20, 4:03 PM EDTSevere Thunderstorm WarningMRXBlount, Knox42 min
Aug 20, 4:09 PM EDTSevere Thunderstorm WarningMRXCocke, Greene, Jefferson37 min
Aug 20, 4:14 PM EDTSevere Thunderstorm WarningMRXLoudon, McMinn, Meigs, Monroe, Roane46 min
Aug 20, 4:16 PM EDTSpecial Weather StatementMRXGreene29 min
Aug 20, 4:26 PM EDTSevere Thunderstorm WarningMRXGreene18 min
Aug 20, 4:28 PM EDTSevere Thunderstorm WarningMRXHancock, Hawkins47 min
Aug 20, 4:34 PM EDTSpecial Weather StatementMRXMarion41 min
Aug 20, 4:37 PM EDTSevere Thunderstorm WarningMRXMcMinn, Meigs38 min
Aug 20, 4:41 PM EDTSevere Thunderstorm WarningMRXPolk34 min
Aug 20, 4:42 PM EDTSevere Thunderstorm WarningMRXBledsoe, Hamilton, Rhea33 min
Aug 20, 4:43 PM EDTSevere Thunderstorm WarningMRXGreene, Unicoi, Washington62 min
Aug 20, 4:52 PM EDTTornado WarningMRXBradley, McMinn, Polk38 min
Aug 20, 4:55 PM EDTSevere Thunderstorm WarningMRXBlount, Monroe50 min
Aug 20, 4:59 PM EDTSevere Thunderstorm WarningMRXClaiborne, Grainger46 min
Aug 20, 5:11 PM EDTSpecial Weather StatementMRXHawkins49 min
Aug 20, 5:16 PM EDTSevere Thunderstorm WarningMRXBledsoe, Bradley, Hamilton, McMinn, Marion, Meigs and 2 more59 min
Aug 20, 5:19 PM EDTSevere Thunderstorm WarningMRXBradley, Hamilton, McMinn, Meigs, Rhea26 min
Aug 20, 5:22 PM EDTSevere Thunderstorm WarningMRXBradley, McMinn, Monroe, Polk38 min
Aug 20, 5:25 PM EDTSevere Thunderstorm WarningMRXKnox, Union50 min
Aug 20, 5:42 PM EDTAreal Flood AdvisoryMRXMcMinn2 hr
Aug 20, 5:44 PM EDTSevere Thunderstorm WarningMRXBradley, McMinn, Meigs, Polk46 min
Aug 20, 5:56 PM EDTSevere Thunderstorm WarningMRXBlount, Knox, Sevier34 min
Aug 20, 5:58 PM EDTSevere Thunderstorm WarningMRXBradley, McMinn, Monroe, Polk33 min
Aug 20, 6:08 PM EDTSevere Thunderstorm WarningMRXBradley, Hamilton24 min
Aug 20, 6:17 PM EDTSpecial Weather StatementMRXMarion28 min
Aug 20, 6:41 PM EDTSevere Thunderstorm WarningMRXCampbell, Scott49 min
Aug 20, 7:04 PM EDTSevere Thunderstorm WarningMRXClaiborne, Grainger, Hancock, Union41 min
Aug 20, 7:19 PM EDTSevere Thunderstorm WarningMRXAnderson, Campbell, Grainger, Scott, Union56 min
Aug 20, 7:40 PM EDTAreal Flood AdvisoryMRXAnderson, Campbell3 hr
Aug 20, 7:41 PM EDTSevere Thunderstorm WarningMRXAnderson, Grainger, Hamblen, Jefferson, Knox, Union49 min
Aug 20, 7:11 AM EDTSpecial Weather StatementMRXWise49 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.